Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 25, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 28, 2016, 1:27 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Sep 29, 2016, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2016, 1:27 PM PDT (20:27 UTC)
- In effect from
- Sep 29, 2016, 1:00 PM PDT
- Expired
- Sep 29, 2016, 7:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS86 KMFR 282027 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 127 PM PDT WED SEP 28 2016 ...INCREASING SOUTHWEST WINDS THURSDAY AFTERNOON WILL COMBINE WITH CONTINUED DRY CONDITIONS IN MODOC...SOUTHERN LAKE...AND EXTREME SOUTHEAST KLAMATH COUNTIES... CAZ285-ORZ624-291500- /O.NEW.KMFR.FW.W.0025.160929T2000Z-160930T0200Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- 127 PM PDT WED SEP 28 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 624... * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES. * AFFECTED AREA: EASTERN HALF OF FIRE WEATHER ZONE 285 IN NORTHERN CALIFORNIA. SOUTHEASTERN PORTION OF FIRE WEATHER ZONE 624 IN SOUTHERN OREGON. * COUNTIES AFFECTED: IN NORTHERN CA...EASTERN MODOC. IN SOUTH CENTRAL OR...EXTREME SOUTHEASTERN KLAMATH AND SOUTHWESTERN LAKE. * WIND: SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: 14 TO 18 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING OR NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK, ONE LESS WILDFIRE. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
925 WWUS86 KMFR 291301 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 601 AM PDT THU SEP 29 2016 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING IN MODOC...LAKE AND EXTREME SOUTHEASTERN KLAMATH COUNTIES DUE STRONG WINDS AND LOW HUMIDITY... .STRONG SOUTHWEST WINDS THIS AFTERNOON FROM AN APPROACHING COLD FRONT WILL COMBINE WITH CONTINUED DRY CONDITIONS IN MODOC...SOUTHERN LAKE...AND EXTREME SOUTHEAST KLAMATH COUNTIES TO GENERATE CRITICAL FIRE WEATHER CONDITIONS. CAZ285-ORZ624-300115- /O.CON.KMFR.FW.W.0025.160929T2000Z-160930T0200Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- 601 AM PDT THU SEP 29 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 624... * IMPACTS: STRONG... GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES. * AFFECTED AREA: EASTERN HALF OF FIRE WEATHER ZONE 285 IN NORTHERN CALIFORNIA. SOUTHEASTERN PORTION OF FIRE WEATHER ZONE 624 IN SOUTHERN OREGON. * COUNTIES AFFECTED: IN NORTHERN CA...EASTERN MODOC. IN SOUTH CENTRAL OR...EXTREME SOUTHEASTERN KLAMATH AND SOUTHWESTERN LAKE. * WIND: SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: 14 TO 18 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING OR NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK... ONE LESS WILDFIRE. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
282 WWUS86 KMFR 292107 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 207 PM PDT THU SEP 29 2016 ...CRITICAL FIRE WEATHER CONDITIONS THIS EVENING AND TOMORROW AFTERNOON AND EVENING IN MODOC...SOUTHWESTERN LAKE AND SOUTHEASTERN KLAMATH COUNTIES DUE STRONG WINDS AND LOW HUMIDITY... .STRONG SOUTHWEST WINDS THIS AFTERNOON AND TOMORROW AFTERNOON FROM AN APPROACHING COLD FRONT WILL COMBINE WITH CONTINUED DRY CONDITIONS IN MODOC... SOUTHWESTERN LAKE...AND SOUTHEAST KLAMATH COUNTIES TO GENERATE CRITICAL FIRE WEATHER CONDITIONS. CAZ285-ORZ624-301200- /O.NEW.KMFR.FW.W.0026.160930T2000Z-161001T0200Z/ /O.CON.KMFR.FW.W.0025.000000T0000Z-160930T0200Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- 207 PM PDT THU SEP 29 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 624... ...A NEW RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 285 AND 624... * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA...NORTHWESTERN PORTIONS OF FIRE ZONE 285 INCLUDING TIMBER MOUNTAIN AND BLUE MOUNTAIN RAWS. IN SOUTH CENTRAL OR...SOUTHERN PORTIONS OF FIRE ZONE 624 INCLUDING BLY...GERBER RESERVOIR...AND STRAWBERRY RAWS. * COUNTIES AFFECTED: IN NORTHERN CA...NORTHWEST MODOC. IN SOUTH CENTRAL OR...SOUTHEASTERN KLAMATH...SOUTHWESTERN LAKE. * WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY: 14 TO 17 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE ONGOING OR WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING OR NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK... ONE LESS WILDFIRE. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
480 WWUS86 KMFR 300212 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 712 PM PDT THU SEP 29 2016 CAZ285-ORZ624-301400- /O.EXP.KMFR.FW.W.0025.000000T0000Z-160930T0200Z/ /O.CON.KMFR.FW.W.0026.160930T2000Z-161001T0200Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- 712 PM PDT THU SEP 29 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM PDT FRIDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 624... ...RED FLAG WARNING FOR THIS EVENING FOR FIRE WEATHER ZONES 285 AND 624 HAS EXPIRED... * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONE....624. THIS IS PRIMARILY THE SOUTHERN PART OF THE FREMONT WINEMA NATIONAL FOREST AND THE NORTHERN PART OF THE MODOC NATIONAL FOREST. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...KLAMATH...LAKE. * WIND: SOUTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY: AS LOW AS 15 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE ONGOING OR WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY EXISTING OR NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK... ONE LESS WILDFIRE. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 28, 12:10 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 28, 12:10 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1210 PM PDT WED SEP 28 2016
.Updated aviation discussion.
.UPDATE...Current observations around southern Oregon and northern
California suggest that the current forecast is on track. Looking
at the newest guidance also suggests this. As a result, have not
made any changes to the land forecast for today.
The marine forecast was changed to match observations, but
overall the forecast is still on track and any changes were small
in nature.
The forecast challenges for today are similar to what they were
yesterday with this changing patterns. The previous discussion
outlines the pattern well, so it below.
&&
.PREV DISCUSSION... /Issued 428 AM PDT WED SEP 28 2016/
DISCUSSION...Model agreement remains very good through Saturday,
which covers the approach and arrival from the northwest of a
closed low currently offshore from British Columbia and also the
approach of a subsequent stronger system. Model differences are
more noticeable on Sunday regarding the track and timing of the
arrival of a cold front. There is enough similarity that Sunday
still looks to have the highest probability of any of the next 7
days for a widespread rainfall with amounts in the ballpark of
0.10 to 0.50 inches. Beyond Sunday, uncertainty has increased.
Unlike the 00Z GFS, the 06Z GFS run has trended with the 00Z ECMWF
toward a slower and weaker depiction of a warm/occluding front
around Tuesday.
Presently, a shortwave trough is offshore from Oregon and will
track northeast into Washington. This will serve to weaken the
ridge that lingers over our area. The result will be high temperatures
a few degrees cooler than yesterday and a modest increase in
afternoon and evening wind speeds. Low clouds and patchy fog along
the coast is expected to dissipate late this morning then return
tonight into Thursday morning.
The changes in our weather will trend toward being more noticeable
Thursday into Saturday. The approach of the aforementioned
Alaskan trough will bring another several degrees of cooling for
Thursday and breezy to locally windy afternoon westerly winds
across the east side with gusts of 20 to 30 MPH. A slight chance
of a shower or thunderstorm remains in the forecast for northern
Klamath County during Thursday afternoon and evening with a weak
shortwave in a south to southwest flow aloft.
The parent upper low looks to remain off the Pacific Northwest
coast on Friday but move east toward it. This will bring
additional cooling of about 8 to 12 degrees and stronger winds
with east side gusts of 25 to 40 MPH possible. It will also bring
a chance of mainly coastal light showers. With the steady cooling
trend, morning lows will be back to around normal on Friday
morning while inland high temperatures will be near normal to
several degrees below normal with valley highs mainly in the lower
70s.
After the recent spell of hot temperatures, the much below normal
high temperatures in the 50s and lower 60s that are in store for
the weekend will likely feel especially chilly. The first upper
low is expected to finally track inland with an associated cold front
on Saturday and weaken as it does so. But, it will bring an
increased probability of coastal rain and perhaps a few light
showers inland also.
A stronger front could arrive at the coast as early as Saturday
evening though more likely toward Sunday morning. The GFS digs the
closed low farther south into Central California while the ECMWF
shows a track roughly along the Oregon/California border. This
track will have an effect on the length of precipitation but
there is still decent confidence in a substantial Sunday event
with a light snowfall of up to 3 inches above the snow level of
around 5500 to 6000 feet. The duration is not certain and the
recent data has trended lower with the amounts, but a period of
showers and flurries would normally be expected to follow in the
cold post-frontal air mass on Sunday night...possibly into Monday
morning.
The models have lacked consistency in how to evolve the pattern
early next week. The most recent data shows a much weaker warm
front will be slower and farther north than shown by the previous
model blend. There is still a likelihood of at least light
precipitation at the coast and in the Douglas County Monday night
into Tuesday. The probability of showers diminishes for
Wednesday/day 7 and there should be at least modest warming. The 06Z
GFS shows a stronger ridge compared to a zonal pattern in the
ECMWF.
AVIATION...28/18Z TAF CYCLE...A rather persistent weather pattern
will bring similar conditions compared to the past 24 hours. IFR
conditions, with low clouds hanging just offshore per current
observations, will return to the coast later this afternoon and push
inland to coastal valleys overnight. Confidence is moderate on
timing of IFR conditions returning to coastal terminals. VFR
conditions will affect the rest of the forecast area through
tomorrow morning. Additionally, gusty west to southwest winds will
impact areas east of the Cascades with increased turbulence tomorrow
afternoon. SK
MARINE...Updated 230 AM PDT Wednesday 28 September 2016...
Satellite derived wind data shows gale force winds continue
overnight just beyond 10 nm from shore and south of Cape Blanco.
Even though the thermal trough is expected to weaken today, it will
still be strong enough to generate strong north winds and Gale will
continue today, moving closer to shore this evening. After the
period of Gale is over, the waters will still see short period fresh
swell continuing into Thursday. /FB
FIRE WEATHER...Updated 200 PM PDT Tuesday 27 September 2016...
Wednesday will continue the gradual cooling trend as the upper ridge
moves east and loses its influence over the region. As an upper
trough to the west moves closer, temperatures will drop more
noticeably on Thursday. An approaching cold front will bring
stronger winds Wednesday and more so on Thursday, with the front
moving through late Thursday into Friday. Southwest to west winds
will gust to 30 mph in portions of the East Side Thursday and
Friday. Humidity will only increase marginally late this week in
areas of the East Side, so will be monitoring for the potential for
critical fire weather conditions on both of these days, especially
Thursday. That said, right now model consensus suggests Fire Weather
Zones 624 and 285 will not quite meet Red Flag Warning criteria
through the week. It's worth noting there is a slight chance for
thunderstorms in northern Klamath and northwest Lake counties
Thursday afternoon ahead of the upper trough.
Confidence is increasing for widespread wetting rains Sunday and
possibly Monday/Tuesday as a frontal boundary swings in from the
northwest. The highest confidence for wetting rains is for areas
along and west of the Cascades, but latest model output agrees that
East Side areas should get wet too. Longer-term data suggests that
temperatures will remain near to below normal through much of next
week. SK
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Thursday for
PZZ356-370-376.
Gale Warning from 5 PM this afternoon to 11 PM PDT this evening
for PZZ356.
Small Craft Advisory for hazardous seas until 11 AM PDT Thursday
for PZZ350-370.
Gale Warning until 11 PM PDT this evening for PZZ376.
Hazardous Seas Warning from 5 PM this afternoon to 11 AM PDT
Thursday for PZZ376.
BMS/DW/FJBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 2:51 AM PDT | Gale Warning | MFR | 13 hr | |
| Sep 28, 2:51 AM PDT | Hazardous Seas Warning | MFR | 20 hr | |
| Sep 28, 2:08 PM PDT | Wind Advisory | MFR | Siskiyou | 29 hr |
Nearby
Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.